Log In
Friday 21st October 2016

High number of adverse reactions to Tamiflu

13th August 2009

Drug safety monitors say there have been more than 400 reports of suspected adverse reactions to Tamiflu in the UK since April.

swine flu

Figures from the drug safety monitoring body, the Medicines and Healthcare products Regulatory Agency (MHRA), are expected to show that within the last few days there have been as many as 125 events reported.

MHRA data reveals that between 1 April and 6 August there have been a total of 418 reports out of 686 suspected adverse reactions to Tamiflu.

Two of the suspected cases were fatal.

The most common side effects were stomach, intestine and skin disorders, vomiting and nausea.

In children, the most common side effect was vomiting - seen in 15% of cases - along with reports of headaches when Tamiflu was used to prevent rather than treat swine flu.

Children who had asthma reported a worsening of their asthmatic symptoms.

The MHRA is also monitoring reports that suggest a possible interaction between Tamiflu and warfarin and also reported adverse reactions reported in people taking a second flu antiviral, Relenza.

A spokesperson for the MHRA said: “A report of a reaction does not mean it has been caused by the drug in question. Tamiflu and Relenza are acceptably safe medicines and most people will not suffer any side effects.

“The MHRA will continue to monitor the safety of Tamiflu and Relenza as their use increases during the swine flu pandemic and we will take appropriate action should any new risks come to light. The balance of risks and benefits for Tamiflu and Relenza remains positive.”


Share this page


There are no comments for this article, be the first to comment!

Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

M3 - For secure managed hosting over N3 or internet
© Mayden Foundation 2016